Kansas, 2005

Hail and Damaging Wind in Kansas, April 10, 2005

April 10, 2005 · NWS TOP · 6 events in 5 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 10, 3:25 AM CST, 10 hours 13 minutes earlier.

Area forecast discussion, Apr 10, 3:25 AM CST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CDT SUN APR 10 2005

.DISCUSSION...
MAIN CONCERN IS THUNDERSTORM CHANCES/TIMING TODAY THROUGH
MONDAY AND TEMPERATURES TODAY.

LATEST WATER VAPOR SHOWING STRONG SHORTWAVE TROUGH OVER SOUTHERN
ROCKIES POISED TO LIFT NORTHEAST TODAY AND TONIGHT AND SLOW DOWN
OVER KS ON MONDAY. SATELLITE AND SFC OBS ALREADY SHOWING DRY PUNCH
AT THE SFC AND ALOFT EVIDENT OVER NM AND WEST TX WHICH WILL SWING
NORTHEAST WITH THE SFC LOW TONIGHT. CONVECTION INITIALLY OVER THE
TX/OK PANHANDLES INTO SOUTHWEST KS MAY CLIP WESTERN CWA THIS MORNING
WITH AN EVEN BETTER CHANCE INTO THE AFTERNOON AS WAVE BEGINS TO LIFT
OUT. DRYLINE OVER CENTRAL KS INTO NORTH TX AND COLD FRONT ADVANCING
TOWARDS NORTHWEST CWA WILL BE BEST FOCUS AREAS FOR AFTERNOON
CONVECTION/INITIATION...SO HAVE KEPT HIGHER(LIKELY) POPS IN THE
NORTHCENTRAL COUNTIES. CLOUDS FROM ANY LEFTOVER/NEW CONVECTION TODAY
WILL BE CRITICAL FOR HIGHS TODAY...BUT FOR NOW WILL KEEP COOLER
HIGHS IN THE NORTHWEST CWA IN THE UPPER 60S WITH MORE CLOUDS AND
BETTER PRECIP CHANCES AND INTO THE MID 70S EAST WHERE JUST THE
OPPOSITE IS EXPECTED...ALTHOUGH THE EAST WILL NEED TO BE CLOSELY
MONITORED FOR MORE SUNSHINE THAN EXPECTED WHICH WOULD PUSH HIGHS
MORE IN THE UPPER 70S IF THIS OCCURS.

AS THUNDERSTORMS FORM TO THE SOUTHWEST ALONG DRYLINE AND SPREAD EAST
AND NORTHEAST...POSSIBLY AS A SQUALL LINE...BEST CHANCES FOR SEVERE
WILL BE OVER THE SOUTHWEST CWA DURING THE EVENING AND HAVE KEPT A
MENTION OF POSSIBLY SEVERE IN THE ZONES THAT AREA...WITH SMALLER
CHANCES FOR SEVERE FURTHER NORTH AND EAST AS DRY PUNCH NOSES
NORTHEAST ACROSS THE CWA OVERNIGHT. THIS WILL LIKELY ABRUPTLY SHUT
OFF PRECIP OVER THE CWA LATER TONIGHT/EARLY MONDAY ALTHOUGH TIMING
IS STILL IN QUESTION. EITHER WAY...WITH STEEP LAPSE RATES AND
MOISTURE WRAPPING BACK INTO THE SYSTEM DURING THE DAY MONDAY...COULD
STILL SEE LOW TOPPED CONVECTION REDEVELOP...ESPECIALLY WITH ANY
SUNSHINE. THIS WOULD ALSO CREATE HIGH TEMPS CHALLENGES AS WELL. WILL
NOT CHANGES POPS MONDAY INTO WEDNESDAY AS SYSTEM LINGERS/WOBBLES
EASTWARD SLOWLY AS NORTHEAST TROUGH WILL BE SLOW TO ALLOW IT
EASTWARD PROGRESSION. FEW CHANGES WERE MADE TO TEMPS OR PRECIP
CHANCES BEYOND TUESDAY. NEW GFS IS SLOWING DOWN NEXT SHORTWAVE FOR
THE END OF THE WEEK...BUT WILL NEED TO SEE A BETTER MORE RELIABLE
TREND BEFORE ADJUSTING CURRENT TIMING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 10, 4:42 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
542 AM CDT SUN APR 10 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-111042-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
542 AM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...PRIMARILY
WEST OF HIGHWAY 77. THUNDERSTORMS ARE EXPECTED TO BECOME MORE
NUMEROUS OVER THE ENTIRE AREA THIS EVENING. SOME STORMS
MAY BECOME SEVERE THIS EVENING...ESPECIALLY TO THE SOUTH OF A
WASHINGTON...MANHATTAN TO GARNETT LINE. LARGE HAIL AND STRONG WINDS
WILL BE THE MAIN THREAT...ALTHOUGH THE POSSIBILITY OF TORNADOES
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO MONDAY BEFORE TAPERING OFF
MONDAY NIGHT.  THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 10, 12:38 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CDT SUN APR 10 2005

KSZ008>011-020>023-034>038-110100-
CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-MORRIS-NEMAHA-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
JUNCTION CITY...MANHATTAN AND MARYSVILLE
138 PM CDT SUN APR 10 2005

SEVERE THUNDERSTORM WATCH NUMBER 142 IS IN EFFECT UNTIL
800 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              CLOUD                 CLAY
RILEY                 POTTAWATOMIE          OTTAWA
GEARY                 WABAUNSEE             DICKINSON
MORRIS

SOME CITIES IN THE WATCH ARE...

ABILENE               JUNCTION CITY         MANHATTAN
CLAY CENTER           CONCORDIA             MARYSVILLE

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

WOLTERS

The radar

The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morris

When
April 10, 1:38 PM CST
Where
Morris County, White City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -96.733

Hail, Geary

When
April 10, 1:50 PM CST
Where
Geary County, 3 mi E of Junction City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -96.783

Thunderstorm Wind, Geary

When
April 10, 1:50 PM CST
Where
Geary County, 3 mi E of Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -96.783

Hail, Riley

When
April 10, 2:05 PM CST
Where
Riley County, Manhattan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -96.583

Hail, Washington

When
April 10, 2:20 PM CST
Where
Washington County, 7 mi SW of Morrowville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -97.267

Hail, Wabaunsee

When
April 10, 5:35 PM CST
Where
Wabaunsee County, 1 mi SE of Eskridge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -96.083

Ground almost white from hail. No wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448184, 5448185, 5448186, 5448187, 5448188, 5448189.